×

Cone metrics on the sphere and Livné’s lattices. (English) Zbl 1100.57017

In his dissertation, R. Livné constructed a family of lattices in \(\text{PU}(1,2)\), the isometries of complex \(2\)-dimensional hyperbolic space. An alternative construction was given by W. Thurston [Shapes of polyhedra and triangulations of the sphere, The Epstein Birthday Schrift dedicated to David Epstein on the occasion of his 60th birthday. Warwick: University of Warwick, Institute of Mathematics, Geom. Topol. Monogr. 1, 511–549 (1998; Zbl 0931.57010)]. His method was to consider Euclidean cone metrics of the \(2\)-sphere with five cone points and certain prescribed cone angles. An automorphism of the cone metric gives rise to a unitary matrix in \(\text{U}(1,2)\). Each similarity class of cone metrics corresponds to a positive point in \(\text{\textbf{P}}(\text{\textbf{C}}^{1,2})\), that is, a point in complex hyperbolic space, and the automorphisms of similarity classes correspond to complex hyperbolic isometries. Under certain conditions, the groups \(\Gamma\) generated by these automorphisms turn out to be Livné lattices.
In this paper, the author reworks Thurston’s approach in considerable depth. Explicit fundamental domains for the actions on complex hyperbolic space are constructed and completely understood. Discreteness of the groups is proven using the Poincaré polyhedron theorem, yielding also simple finite presentations for the groups. Additional presentations are obtained that reveal other structure of the groups; in particular, that they contain triangle groups as normal subgroups. The paper is carefully written, and noteworthy for its use of explicit computation while keeping the underlying geometry in view.

MSC:

57M50 General geometric structures on low-dimensional manifolds
22E10 General properties and structure of complex Lie groups
22E40 Discrete subgroups of Lie groups

Citations:

Zbl 0931.57010
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Bowditch, B.H.: Geometrical finiteness with variable negative curvature. Duke Math. J., 77, 229–274 (1995) · Zbl 0877.57018
[2] Brehm, U.: The shape invariant of triangles and trigonometry in two-point homogeneous spaces. Geom. Dedicata 33, 59–76 (1990) · Zbl 0695.53038
[3] Deligne, P., Mostow, G.D.: Commensurabilities among Lattices in PU (1, n). Annals of Mathematics Studies, 132. Princeton University Press, Princeton, NJ (1993) · Zbl 0826.22011
[4] Deraux, M.: Deforming the R-Fuchsian (4,4,4)-triangle group into a lattice. To appear in Topology. · Zbl 1120.20052
[5] Deraux, M., Falbel, E., Paupert, J.: New constructions of fundamental polyhedra in complex hyperbolic space. Acta Math. 194, 155–201 (2005) · Zbl 1113.22010
[6] Epstein, D.B.A., Petronio, C.: An exposition of Poincaré’s polyhedron theorem. Enseign. Math. 40, 113–170 (1994) · Zbl 0808.52011
[7] Falbel, E., Parker, J.R.: The geometry of the Eisenstein–Picard modular group. Duke Math. J. 131, 249–289 (2006) · Zbl 1109.22007
[8] Goldman, W.M.: Complex Hyperbolic Geometry. Oxford University Press, New York, (1999) · Zbl 0939.32024
[9] Hirzebruch, F.: Arrangements of lines and algebraic surfaces. In: Arithmetic and Geometry, Vol. II., pp. 113–140. Progr. Math., 36. Birkhäuser, Boston, MA (1983) · Zbl 0527.14033
[10] Jiang, Y., Kamiya, S., Parker, J.R.: Jørgensen’s inequality for complex hyperbolic space. Geom. Dedicata 97, 55–80 (2003) · Zbl 1037.20053
[11] Kapovich, M.: On normal subgroups in the fundamental groups of complex surfaces. Preprint, 1998 · Zbl 0892.58058
[12] Livné, R.A.: On Certain Covers of the Universal Elliptic Curve. Ph.D. Thesis, Harvard University, 1981
[13] Mostow, G.D.: On a remarkable class of polyhedra in complex hyperbolic space. Pacific J. Math. 86, 171–276 (1980) · Zbl 0456.22012
[14] Mostow, G.D.: Generalized Picard lattices arising from half-integral conditions. Inst. Hautes Études Sci. Publ. Math. 63, 91–106 (1986) · Zbl 0615.22009
[15] Mostow, G.D.: On discontinuous action of monodromy groups on the complex n-ball. J. Amer. Math. Soc. 1, 555–586 (1988) · Zbl 0657.22014
[16] Parker, J.R.: Unfaithful complex hyperbolic triangle groups. Preprint, 2005 · Zbl 1158.20023
[17] Pratoussevitch, A.: Traces in complex hyperbolic triangle groups. Geom. Dedicata 111, 159–185 (2005) · Zbl 1115.32015
[18] Sauter, J. K., Jr.: Isomorphisms among monodromy groups and applications to lattices in PU (1,2). Pacific J. Math. 146, 331–384 (1990) · Zbl 0759.22013
[19] Schwartz, R. E.: Complex hyperbolic triangle groups. In: Proceedings of the International Congress of Mathematicians, Vol. II (Beijing, 2002), pp. 339–349. Higher Ed. Press, Beijing, 2002 · Zbl 1022.53034
[20] Schwartz, R.E.: Real hyperbolic on the outside, complex hyperbolic on the inside. Invent. Math. 151, 221–295 (2003) · Zbl 1039.32030
[21] Thurston, W. P.: Shapes of polyhedra and triangulations of the sphere. In: The Epstein Birthday Schrift, pp. 511–549. Geom. Topol. Monogr., 1. Geom. Topol. Publ., Coventry, 1998 · Zbl 0931.57010
[22] Weber, M.: Fundamentalbereiche komplex hyperbolischer Flächen. Bonner Mathematische Schriften, 254. Universit” at Bonn, Mathematisches Institut, Bonn, 1993 · Zbl 0837.55008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.